Doctors Lounge - Oncology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Chemotherapy
Question: Interferon & Street Drugs
|sandeefeet - Thu Nov 13, 2003 9:47 am|
Could you please tell me if there are any risks for someone who is on alpha interpheron chemotherapy being injected daily to the body and the person smokes both crack and marijuana? This person has just started the chemo interferon and has had major surgery to remove the melanoma from his bottom lip and went through the radiation process for 6 weeks, in which he was doing both crack and marijuana. Could this be determental to the chemo process? This person is also drinking beer, does that have any effect and if so what kind of effect would it have towards the cancer and the chemo? Please let me know any info you may have. I love this person dearly but I sometimes don't think this person cares about himself.
|Dr. Jeffrey Gordon - Fri Nov 14, 2003 2:27 pm|
First, using illegal drugs such as cocaine and marijuana is never a good thing to do.
Second, abuse of alcohol is also never a good thing to do. Is this person drinking a lot each day or week?
Third, interferon use to treat melanoma caries a lot of risks of side effects. The use of illegal drugs and alcohol will almost invariable complicate the interferon treatment and will add to the potential risks of interferon treatment. In my practice, if someone is using ilegal drugs and using alcohol to an excessive amount, then I would have serious problems recommending the use of interferon. I am not saying that interferon in the case that you describe shoudl be stopped. rather, if the doctors caring for the patient do not know about the use of illegal drugs and alcohol, then they should know.
Fourth, the best thing that can be done is to have the patient seek drug and alcohol addicition therapy.
|sandeefeet - Fri Nov 14, 2003 3:05 pm|
Yes, he drinks about 5-7 beers like 4 days out of the week, he does the drugs everyday. He just started the interferon on this past Monday. His doctors do not know and he will not tell them about the aduse. He was also started on anti deppresents. He won't eat and is losing weight so fast it is not even funny. His family does not know and he will not let me tell them. I cannot talk to his dr so I am really really lost. I don't want to see him go like this not after his surgeries and doing radiation, he has endured so much to give up now. Thanks for your help it is sincerely appreciated.
|Dr. Jeffrey Gordon - Sat Nov 15, 2003 4:05 pm|
This is a difficult situation because serious problems can arise and if the doctors do not know about the illegal drugs and alcohol use, then they will not be able to do their best to try to avoid and minimize the impact of interferon side effects. I hope for the best!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.